Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 264, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2023, 1:16 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2023, 1:16 PM MDT (19:16 UTC)
- Expired
- Jul 8, 2023, 1:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Logan County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:09 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:40 AM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 8, 10:40 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1040 AM MDT Sat Jul 8 2023 .UPDATE... Issued at 957 AM MDT Sat Jul 8 2023 Low clouds cleared quickly this morning over the I-25 corridor, and temperature have consequently been running 2-8 degrees warmer than this time yesterday from about Longmont southward into the Palmer Divide. Have bumped up highs a few degrees with this in mind. Moist southeast surface flow is also setting up well, and satellite imagery depicts increasing coverage of mid level clouds streaming northward. Overall the forecast for convection today remains on track, and the latest 12Z guidance still favors fairly abundant thunderstorm development this afternoon in the plains. The bottom line is scattered strong to severe storms look likely today, particularly east of I-25, with large hail the main hazard and a few landspout tornados possible as well along a probably surface boundary associated with the DCVZ to the SE of Denver. See discussion below for more details. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sat Jul 8 2023 Key messages: 1) Severe storms with large hail and even a couple tornadoes possible this afternoon and early evening 2) Considerable uncertainty in when and where stronger storms develop 3) One last cool day before summer heat returns A rather convoluted weather picture this morning with multiple factors playing a role for diagnosing the severe weather threat today. An unseasonably strong 100+ kt jet max is stretched across the forecast area early this morning, with the left exit region and even some mid level frontogenesis providing lift over the Wyoming border area and northeast plains. Scattered showers and an isolated storm or two can be expected into at least mid morning if not the noon hour. Elsewhere, we're slightly subsident from the above mentioned factors, so mostly dry conditions should persist this morning. There was a mostly broken mid level cloud deck, but should further thinning of that occur then patchy fog/lower stratus deck could still develop with narrow T/Td spreads in a very moist boundary layer. That could have implications for expected convection later today, as any low clouds, or even mid level clouds, will likely play a role in differential heating and storm development. We'll be in a weakly capped environment by mid afternoon no matter what, so sunshine will likely be a direct factor in when/where the stronger convection develops. Also, the low level southeast flow will result in development of a Denver Convergence Vorticity Zone (DCVZ), and yet another source of convective initiation. That is most likely to set up very close to metro Denver, and would be a potential source of low level vorticity stretching into developing thunderstorms and thus landspout tornado threat. While most likely this develops slightly to the east of metro Denver (roughly from Parker area to near Watkins, there's a chance it could be farther west again depending on differential heating and exact strength of low level southeast gradients. At this point, we do expect the greatest MLCAPE near 1000-1500 J/kg and strongest Theta-E ridge to develop very close to the I-25 Corridor. It was interesting to note the Convective Allowing Models (CAMs) keep the highest probability of severe storms even farther east, but again this all depends on clouds and mixing and mesoscale influences. Also, even a synoptic influence may be present considering the proximity of the upper level jet lifting slowly northward to the Wyoming border area. It's been noted in the past that sometimes the strongest/severe storms occur on either side of the jet, which essentially means severe storms would be possible for most if not all of the Front Range I-25 Corridor and adjacent plains to around Sterling and Akron. In summary, there's a higher threat of severe storms today considering the increasing MLCAPE, building Theta-E ridge, and still unseasonably strong vertical shear profiles. Given the MLCAPE and shear, large hail to golf ball sized or slightly bigger, and even a couple tornadoes/landspouts will be possible along the DCVZ. More uncertainty was introduced with the latest CAMs especially farther north due to less instability near the WY border. However, with southeast low level winds, dewpoints holding in the 50s, and still sufficient MLCAPE wouldn't be surprised if the severe threat exists all the way into southeast Wyoming and SPC places that area back into the Slight Risk. Main severe threat should be 3-6 pm for the I-25 Corridor and nearby adjacent plains to Greeley and Fort Morgan, and then 5 pm - 8 pm as storms propagate southeast toward Limon and Lincoln County this evening. Storm intensity should weaken thereafter as energy is used up, but still some scattered showers could linger toward midnight or even a bit after that on the eastern plains. Skies then clear overnight with some patchy fog possible given very moist boundary layer. .LONG TERM...(Sunday through Friday) Issued at 400 AM MDT Sat Jul 8 2023 The heat is on. An upper level ridge prevails across our region Sunday through late next week. Zonal flow persist at 500mb for northeastern Colorado. This pattern will likely limit our precipitation chances as relative humidity values decrease throughout the 500-700mb layer Sunday through early next week. Embedded shortwaves, particularly Monday, Wednesday, and Thursday could provide enough support for isolated showers and storms if there is moisture. GFS and the NAM remain dry while the ECMWF keeps scattered showers for the Palmer Divide and eastern plains during this period. Either way, if any limited showers or storms were to occur, this will not be enough to relief from the increasing heat. 700mb temperatures soar by Tuesday afternoon near 16-18 C meaning Tuesday will likely be the hottest day next week. With minimal cloud cover, temperatures across the region could increase 5-8 degrees above normal. Tuesday afternoon temperatures for the mountains and valleys are on track to reach to the mid 70s to lower 80s. Parts of the urban corridor and plains could reach the low to mid 90s. This warm pattern continues through Friday bringing above normal temperatures for all areas. As northeast Colorado shifts into a warmer and drier pattern, near critical fire weather conditions are possible for the mountains and valleys Sunday through Wednesday due to humidities trending between 15-20 percent and westerly winds producing gusts up to 20-25 mph but this will depend on fuels. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 957 AM MDT Sat Jul 8 2023 VFR conditions will prevail today. Expect increasing mid level clouds with bases 040-060 over the next 2-4 hours. Scattered afternoon TS will develop over the I-25 corridor as early as 20Z, but primary threat window for Denver area terminals will be 21-01Z. Robust SE winds will likely turn more easterly by early afternoon with sustained speeds remaining at or above 10 kts. A surface convergence zone looks to set up SE of Denver this afternoon and could serve as a source for spinning up a brief landspout tornado or two. Suspect this threat will stay confined to areas just SE of KDEN, but not out of the question this could occur farther west if the convergence zone forms closer to the metro. Otherwise, heavy rain and hail will be the main hazards with stronger TS this afternoon. Expect convection to shift eastward away from the terminals in the evening, with low clouds likely developing overnight. Some potential for FG development in the vicinity of KDEN early Sun AM as well. Confidence not quite high enough to include in the TAF just yet, but will need to monitor. && .HYDROLOGY... Issued at 400 AM MDT Sat Jul 8 2023 The threat of flash flooding will increase this afternoon, primarily for the Cameron Peak scar but also somewhat for the plains considering strength of storms and some potential for training. The storms will be moving along at a good clip (mostly ~30 mph) given the strong mid/upper level flow. Localized flooding of streets and creeks will be possible over the lower elevations, particularly with larger and training thunderstorms. The flooding threat will be low over the burn areas Sunday through early next week as a drier pattern begins. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Rodriguez SHORT TERM...Barjenbruch LONG TERM...AD AVIATION...Rodriguez HYDROLOGY...Barjenbruch/AD
Hazardous weather outlook, Jul 8, 10:14 AM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1014 AM MDT Sat Jul 8 2023 COZ030>051-091615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1014 AM MDT Sat Jul 8 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected to develop this afternoon and track southeast across the plains through early evening. Large hail to golfball size or slightly larger will be possible with the strongest storms, as well as a few brief landspout tornados east of the Denver metro. The strongest thunderstorms will mostly be confined to areas east of I-25. .DAYS TWO THROUGH SEVEN...Sunday through Friday An isolated severe storm is possible on the plains Monday through Wednesday evenings, mainly near the eastern Colorado border. Otherwise it will be hot with minimal thunderstorm activity through midweek. A gradual increase in thunderstorm coverage is expected starting Thursday or Friday, with a few severe storms possible. The risk of burn area flooding will be very low through midweek, then begin to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required after 2 pm. Rodriguez/Gimmestad
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:22 PM MDT | Special Weather Statement | BOU | Denver | 23 min |
| Jul 8, 1:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 8, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 31 min |
| Jul 8, 2:04 PM MDT | Special Weather Statement | BOU | Broomfield | 41 min |
| Jul 8, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 45 min |
| Jul 8, 2:28 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 47 min |
| Jul 8, 2:32 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 28 min |
| Jul 8, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 42 min |
| Jul 8, 3:48 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 117 min |
| Jul 8, 3:55 PM MDT | Tornado Warning | BOU | Elbert | 35 min |
| Jul 8, 4:22 PM MDT | Tornado Warning | BOU | Morgan, Washington | 23 min |
| Jul 8, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
| Jul 8, 4:38 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| Jul 8, 4:42 PM MDT | Special Weather Statement | BOU | Logan, Phillips, Sedgwick | 48 min |
| Jul 8, 4:58 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips, Sedgwick | 3 hr |
| Jul 8, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 23 min |
| Jul 8, 5:34 PM MDT | Special Weather Statement | BOU | Phillips | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.